Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Negative theorems on monotone approximation


Author: John A. Roulier
Journal: Proc. Amer. Math. Soc. 55 (1976), 37-43
DOI: https://doi.org/10.1090/S0002-9939-1976-0393969-1
MathSciNet review: 0393969
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: In this paper we show that for $ f$ continuous on $ [ - 1, + 1]$ and satisfying $ (f({x_2}) - f({x_1}))/({x_2} - {x_1}) \geqq \delta > 0$, it is possible to have infinitely many of the polynomials of best uniform approximation to $ f$ not increasing on $ [ - 1, + 1]$.


References [Enhancements On Off] (What's this?)

  • [1] M. I. Kadec, On the distribution of points of maximum deviation in the approximation of continuous functions by polynomials, Uspehi Mat. Nauk 15 (1960), no. 1 (91), 199-202; English transl., Amer. Math. Soc. Transl. (2) 26 (1963), 231-234. MR 22 #3920; 27 # 1750. MR 0113079 (22:3920)
  • [2] G. G. Lorentz, Approximation of functions, Holt, Rinehart and Winston, New York, 1966. MR 35 #4642; erratum, 36, p. 1567. MR 0213785 (35:4642)
  • [3] -, Monotone approximation, Inequalities III, O. Shisha, Ed., Academic Press, New York, 1969, pp. 201-215. MR 0327419 (48:5761)
  • [4] G. G. Lorentz and K. L. Zeller, Monotone approximation by algebraic polynomials, Trans. Amer. Math. Soc. 149 (1970), 1-18. MR 44 #3060. MR 0285843 (44:3060)
  • [5] -, Degree of approximation by monotone polynomials. II, J. Approximation Theory 2 (1969), 265-269. MR 39 #5991. MR 0244677 (39:5991)
  • [6] J. A. Roulier, Monotone and weighted approximation, Dissertation, Syracuse University, 1968.
  • [7] -, Polynomials of best approximation which are monotone, J. Approximation Theory 9 (1973), 212-217. MR 0352793 (50:5279)
  • [8] S. B. Stečkin, On the order of the best approximations of continuous functions, Izv. Akad. Nauk SSSR Ser. Mat. 15 (1951), 219-242. (Russian) MR 13, 29. MR 0041959 (13:29d)


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0393969-1
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society